An 84-year-old woman develops confusion and agitation after surgery for hip fracture. Her family reports that prior to her hospitalization she functioned independently at home, but sometimes needed help balancing her checkbook and paying bills. Her current medications include intravenous fentanyl for pain control, lorazepam for control of her agitation, and DVT prophylaxis. She has also been started on ciprofloxacin for pyuria (culture pending). In addition to frequent reorientation of the patient, which of the following series of actions would best manage this patient’s delirium?
Delirium is a common complication in the hospital setting. Delirium may be differentiated from dementia by its acute onset and waxing and waning mental state. Elderly patients, especially those with a history of dementia, and the severely ill are at greatest risk of developing delirium. Delirium may be precipitated by medications, postsurgical state, infection, or electrolyte imbalance. The management of delirium relies on nonpharmacologic approaches, including frequent reorientation, discontinuation of any unnecessary noxious stimuli (eg, urinary catheters, unnecessary oxygen delivery systems or telemetry monitors, and restraints), environmental modification to establish day/night sleep cycles, and discontinuation of all unnecessary medications. This patient likely will continue to need pain control, but the dose of fentanyl should be minimized to the smallest effective dose. Benzodiazepines frequently induce a delirium and their continued use or escalation may impair recovery. Fluoroquinolones can worsen mental status in the elderly. Physical or chemical restraints actually impair recovery from delirium and should be used only as last resort to prevent serious harm to self or others. A repeat urinalysis would provide no useful information since the original urine culture is still pending.
You are caring for a 72-year-old man admitted to the hospital with an exacerbation of congestive heart failure. Two weeks prior to admission, he was able to ambulate two blocks before stopping because of dyspnea. He has now returned to baseline and is ready for discharge. His preadmission medications include aspirin, metoprolol, and furosemide. Systolic blood pressure has ranged from 110 to128 mm Hg over the course of his hospitalization. Heart rate was in 120s at the time of presentation, but has been consistently around 70/minute over the past 24 hours. An echocardiogram performed during this hospitalization revealed global hypokinesis with an ejection fraction of 30%. Which of the following medications, when added to his preadmission regimen, would be most likely to decrease his risk of subsequent mortality?
Inhibition of the renin-angiotensin-aldosterone system by either angiotensin-converting enzyme inhibitors (ACEi) or angiotensin receptor blockers (ARB) has been proven to decrease mortality in patients with symptoms of congestive heart failure and a depressed ejection fraction. All patients with a history of congestive heart failure should be maintained on a beta-blocker and an ACEi or ARB. Most patients will require a diuretic for symptom control. Digitalis glyco-sides decrease rehospitalization rate but have not been shown to improve mortality. Thiazide diuretics are excellent medications for blood pressure control. Our patient, however, has well-controlled blood pressure. The patient is already on a selective beta-blocker and the addition of a non-selective beta-blocker is unlikely to be helpful. Spironolactone provides mortality benefit in patients with NYHA class III or IV heart failure. The patient in this scenario was able to walk two blocks before stopping and would be classified as NYHA class II.
A 64-year-old woman presents to the emergency room with flank pain and fever. She noted dysuria over the past 3 days. Blood and urine cultures are obtained, and she is started on intravenous ciprofloxacin. Six hours after admission, she becomes tachycardic and her blood pressure drops. Her intravenous fluid is NS at 100 mL/h. Her current blood pressure is 79/43 mm Hg, heart rate is 128/minute, respiratory rate is 26/minute and temperature is 39.2°C (102.5°F). She seems drowsy yet uncomfortable. Extremities are warm with trace edema. What is the best next course of action?
This patient is septic, and immediate therapy should be directed at correcting her hemodynamic instability. Patients with sepsis require aggressive fluid resuscitation to compensate for capillary extravasation. This patient’s vital signs suggest decreased effective circulating volume. Normal saline at 100 cc/h is insufficient volume replacement. The patient should be given a saline bolus of 2 L over 20 minutes, and then her blood pressure and clinical status should be reassessed. The elevated respiratory rate could be evidence of pulmonary edema or respiratory compensation of acidosis from decreased tissue perfusion. Even if the patient has evidence of pulmonary edema, fluid resuscitation remains the first intervention for hypotension from sepsis. She is more likely to die from hemodynamic collapse than from oxygenation issues related to pulmonary edema. Stress doses of hydrocortisone and intravenous norepinephrine are both used in patients with shock refractory to volume resuscitation, but should be reserved until after the saline bolus. Vancomycin is a reasonable choice to cover enterococci, which can cause UTI-associated sepsis, but again would not address the immediate hemodynamic problem. If the patient does not improve, a central line (to measure filling pressures and mixed venous oxygen saturation) would allow the “early goal-directed” sepsis protocol to be used.
An 84-year-old woman presents to the ED with shortness of breath. She has been coughing for the past 2 to 3 days. The patient has a history of mild dementia, but has been able to maintain independent living at home with the assistance of her daughters and a home health agency. Her daughter denies any fever at home. Vital signs include a heart rate of 102/minute, respiratory rate of 24/minute, blood pressure 142/58 mmHg, and temperature of 37.8°C with a weight of 52 kg. Oxygen saturation is 93% on room air. Upon examination, she appears to be in mild respiratory distress. She is pleasant but oriented only to self. Chest auscultation reveals few crackles in the left upper lung field. WBC count is 12,500, BUN is 30 mg/dL, and creatinine is 1.3 mg/dL. A chest radiograph shows an infiltrate in the left upper lung lobe. What is the best initial course of therapy for this patient?
Empiric therapy for community-acquired pneumonia (CAP) includes either a respiratory fluoroquinolone or a third-generation cephalosporin plus a macrolide, the latter to cover for “atypical” pathogens. This would limit the correct answer options to a, b, or c. CAP can be caused by viruses, bacteria, fungi, or protozoa. The common bacterial causes of CAP include Streptococcus pneumoniae, Mycoplasma pneumoniae, Hemophilus influenzae, Chlamydia pneumoniae, and Staphylococcus aureus. Answer a is incorrect as our patient has an estimated creatinine clearance of 26 mL/minute and an adjustment of the antibiotics based on renal function may be indicated depending on the specific drug that is selected. Furthermore, a cephalosporin would not cover Mycoplasma or Chlamydia. The patient in question has several risk factors for poor outcome (age, change in mental status, depressed glomerular filtration rate), so immediate discharge to home would be inappropriate (answer c). There is also a theoretical risk of worsening delirium from fluoroquinolones crossing the blood-brain barrier in patients at risk of delirium. The examination and chest xray do not suggest congestive heart failure, so treatment with a loop diuretic would not be efficacious. Inhaled bronchodilators do not improve outcomes in pneumonia and are used if the patient develops wheezing or other evidence of bronchospasm.
A 78-year-old man presents to the emergency department with acute onset of bright red blood per rectum. Symptoms started 2 hours earlier, and he has had three bowel movements since then with copious amounts of blood. He denies prior episodes of rectal bleeding. He notes dizziness with standing but denies abdominal pain. He has had no vomiting or nausea. A nasogastric lavage is performed and shows no coffee ground emesis or blood. Lab evaluation reveals hemoglobin of 10.5 g/dL. What is the most likely source of the bleeding?
Bright red blood per rectum typically indicates a lower GI source of bleeding, although occasionally a high-output upper GI bleed may result in bright red blood. Diverticular bleeds can be massive. Although 80% resolve spontaneously, bleeding recurs in one-fourth of patients. Colonoscopy would be the diagnostic method of choice if diverticular bleed is suspected, but bleeding has frequently stopped before visualization occurs. With recurrent diverticular bleed, hemicolectomy may be necessary. Although nasogastric lavage has lost favor as a diagnostic maneuver, in this case, a negative lavage decreases the likelihood of a significant bleed from the stomach or esophagus. Neither internal hemorrhoids nor sessile colonic polyps usually results in hemodynamically significant acute bleeding. A Dieulafoy vessel is a largecaliber vessel close to the mucosal surface, most commonly located on the greater curvature of the stomach. Mallory-Weiss tears occur as a result of traumatic injury at the gastroesophageal junction from forceful vomiting and may lead to large-volume blood loss. Both of these lesions would be associated with evidence of upper GI bleeding.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us